Alabama, 2009

Flood in Alabama, September 23 to 28, 2009

September 23 to 28, 2009 · NWS MOB · 1 event in 1 county or zone

Widespread heavy rains resulted in flooding along the Tombigbee River in Southwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Widespread heavy rains resulted in flooding along the Tombigbee River in Southwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Sep 23, 4:10 AM CST, 4 hours 50 minutes earlier.

Area forecast discussion, Sep 23, 4:10 AM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
510 AM CDT WED SEP 23 2009

.SHORT TERM TODAY AND TONIGHT...INVERTED SURFACE TROUGH EXTENDS
FROM SOUTHEAST LOUISIANA...NORTHWARD ACROSS SOUTHERN AND CENTRAL
MISSISSIPPI. THIS TROUGH WILL WEAKEN AS IT MOVES SLIGHTLY EASTWARD
ACROSS OUR WESTERN ZONES THROUGH TONIGHT. WEAK SURFACE HIGH ACROSS
OUR EASTERN ZONES WILL GENERALLY HOLD THROUGH TONIGHT. THERE ARE NO
SIGNIFICANT UPPER LEVEL FEATURES OTHER THAN VERY WEAK IMPULSES
ROTATING AROUND THE CENTER OF UPPER HIGH PRESSURE THAT WILL DRIFT
VERY SLOWLY WESTWARD OVER THE FORECAST AREA THE NEXT 24 HOURS.

CLUSTER OF SHOWERS WITH EMBEDDED ISOLATED THUNDERSTORMS HAVE ALREADY
RE-DEVELOPED OVER THE NORTH CENTRAL GULF OF MEXICO WATERS EARLY THIS
MORNING. THIS ACTIVITY IS EXPECTED TO EXPAND NORTHWARD ALONG AND
NEAR THE TROUGH AXIS THROUGHOUT THE DAY. HIGHEST PRECIPITATION
COVERAGE (LIKELY) WILL THEREFORE BE FOCUSED ACROSS OUR SOUTHEAST
MISSISSIPPI AND INLAND SOUTHWEST ALABAMA COUNTIES. PERIODS OF
PROLONGED HEAVY RAINS ARE POSSIBLE...ESPECIALLY DURING THE AFTERNOON
HOURS. OUR EASTERN AND SOUTHERN ZONES WILL HAVE LESS COVERAGE
(ISOLATED TO SCATTERED). A FEW SHOWERS AND THUNDERSTORMS WILL LINGER
INTO THE EARLY EVENING HOURS...BUT WITH LACK OF SIGNIFICANT FORCING
ALL REMAINING CONVECTIVE ACTIVITY SHOULD DISSIPATE BY MID EVENING.

PATCHY FOG IS EXPECTED TO DEVELOP AFTER MIDNIGHT AS LOW LEVEL
MOISTURE IS POOLED ALONG THE TROUGH AXIS...AND BREAKS OCCUR IN THE
CIRRUS CANOPY. NO DENSE FOG IS FORECAST. TEMPERATURES WILL CONTINUE
TO PUSH ABOVE NORMAL WITH HIGHS TODAY RANGING FROM 87 TO 90 DEGREES
(OR ABOUT 4 TO 6 DEGREES ABOVE NORMAL)...AND LOWS RANGING FROM
AROUND 70 DEGREES NORTH OF I-10 TO THE MID 70S ALONG THE COASTAL
SECTIONS (OR ABOUT 7 TO 12 DEGREES ABOVE NORMAL). /22

.LONG TERM THURSDAY THROUGH TUESDAY...TO CLOSE OUT THE
WEEK...LARGE CLOSED UPPER LEVEL LOW PRESSURE SYSTEM OVER THE CENTRAL
US THURSDAY IS FORECAST TO BEGIN OPENING UP AND MOVING EASTWARD ACROSS
THE MISSISSIPPI RIVER VALLEY DURING THE WEEKEND. THE HIGHLY
AMPLIFIED PATTERN EARLY ON WILL MAINTAIN THE UPPER RIDGE OVER THE
SOUTHEAST AND NORTHERN GULF THRU FRIDAY. THE UPPER RIDGE ACTS TO
SUPPRESS CONVECTIVE ACTIVITY WITH ISO/SCT AREAL COVERAGES OF
SHWRS/TSTMS THURSDAY AND FRIDAY...DOWN A CATEGORY IN SOME LOCALES THAN WE
HAVE BEEN SEEING OVER THE PAST SEVERAL DAYS. REGARDLESS...GIVEN THE
PRESENCE OF DEEP LAYER MOISTURE (1.75 TO 2 INCHES) AND SLOWER STORM
MOTIONS...POCKETS OF +RA REMAIN A POSSIBILITY. CHANCES OF SHWRS/TSTMS
LOOK TO INCREASE BY THE WEEKEND. THIS OCCURS AS THE UPPER RIDGE
FLATTENS OVER THE GULF AND HIGH LEVEL W/SW FLOW BECOMES MORE ACTIVE
ONCE AGAIN OVER THE SOUTHERN STATES ON THE SOUTHEAST SIDE OF TROF
COMING IN FROM THE NORTHWEST. THE TROF SHOWS PROGRESSION INTO THE MID
ATLANTIC BY EARLY NEXT WEEK WHICH SIGNALS AND SUPPORTS A DOWNWARD
TREND IN POP...ALONG WITH THE PASSAGE OF A COLD FRONT INTO THE
NORTHERN GULF. IN THE WAKE OF THE FRONT...DAYTIME HIGHS BY TUESDAY
LOOK TO BE IN THE MID 80S ALONG W/LOWER HUMIDITY. ALTHOUGH MINS
SLIGHTLY LOWER THEN AS WELL...THE COOLEST MINS WHICH ARE MORE IN LINE
WITH CLIMATOLOGY LOOK TO OCCUR JUST BEYOND THE MEDIUM RANGE. JUST IN
TIME AS WE NEAR THE MONTH OF OCTOBER.

A WORD ON THE RIVERS. DUE TO RECENT HEAVY RAINS...UPWARDS OF 10 TO 15
INCHES THAT HAVE FALLEN OVER WEST CENTRAL ALABAMA OVER THE PAST SEVEN
DAYS...THE FLOW AND STAGE ALONG THE TOMBIGBEE RIVER IN SOUTHWEST
ALABAMA RESPONDS BY RISING TO ABOVE FLOOD STAGE. AT COFFEEVILLE
DAM...UNIT HYDROGRAPHS INDICATE THE RIVER REACHING FLOOD STAGE LATER
TODAY AND INTO TONIGHT...CRESTING TO NEAR 34 FEET BY THURSDAY
AFTERNOON...THEN HOLDING STEADY INTO THE FIRST OF THE WEEKEND.
FURTHER SOUTH AT LEROY...WHICH IS AT ACTION STAGE LEVELS...IS
FORECAST TO UNDERGO MINOR FLOODING LATE THU MORNING...CRESTING TO
NEAR 27 FEET BY LATE SAT. TO FOLLOW THE VERY LATEST TRENDS IN FLOW
AND STAGES ON THESE FORECAST POINTS ALONG W/SEVERAL OTHERS...SEE THE
ADVANCED HYDROLOGIC PREDICTION SERVICE (AHPS) WEB PAGE =>

HTTP://AHPS.SRH.NOAA.GOV/INDEX.PHP?WFO=MOB

/10

&&

.AVIATION 12Z ISSUANCE...PATCHY LOW CLOUDS AND MVFR TO OCCASIONALLY
IFR VISIBILITY CONDITIONS WILL OCCUR AT THE BEGINNING OF THE
KMOB/KBFM TAF SITES. KPNS WILL HAVE VFR CONDITIONS TO START. LOW
CLOUDS WILL REDEVELOP AFTER 14Z FOR ALL SITES...WITH MVFR CEILING
CONDITIONS EXPECTED THROUGH MOST OF THE DAY. BEST RAIN CHANCES TODAY
WILL OCCUR ACROSS THE KMOB/KBFM SITES DUE TO AN INVERTED TROUGH JUST
WEST OF THE AREA. ISOLATED SHOWERS AND THUNDERSTORMS MAY LINGER INTO
THE EARLY EVENING HOURS. PATCHY FOG IS EXPECTED TO DEVELOP AFTER
06Z...BUT NO DENSE FOG IS FORECAST. /22

&&

.MARINE...A SURFACE RIDGE ACROSS THE SOUTHEAST STATES AND AN
INVERTED SURFACE TROUGH EXTENDING FROM THE NORTH CENTRAL GULF OF
MEXICO NORTHWARD ALONG THE ALABAMA/MISSISSIPPI BORDER WILL REMAIN
THROUGH FRIDAY NIGHT. THIS WILL ALLOW A LIGHT TO OCCASIONALLY
MODERATE EASTERLY WIND FLOW TO PERSIST THROUGH FRIDAY NIGHT. A LIGHT
ONSHORE FLOW WILL RESUME OVER THE WEEKEND AS THE SURFACE RIDGE MOVES
SOUTH OVER THE EASTERN GULF OF MEXICO. /22

&&

.FIRE WEATHER...DAYTIME HUMIDITY WILL REMAIN WELL ABOVE CRITICAL
LEVELS. ALTHOUGH COVERAGES OF SHWRS/TSTMS WILL TREND LOWER BY
THURSDAY...LIGHTNING WILL POSE A THREAT TO FIRE AGENCIES WHO WILL BE
CONDUCTING ANY CONTROL BURN/PLANNING INITIATIVES THE NEXT FEW DAYS.
/10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      88  71  89  72 /  50  20  30  20
PENSACOLA   90  74  89  74 /  20  20  20  20
DESTIN      88  77  88  75 /  20  10  20  20
EVERGREEN   89  70  89  68 /  40  20  30  20
WAYNESBORO  87  70  90  70 /  70  20  30  30
CAMDEN      88  70  91  69 /  50  20  30  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&

22JFP/10GJM
Hazardous weather outlook, Sep 23, 5:05 AM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
605 AM CDT WED SEP 23 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-241115-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
605 AM CDT WED SEP 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

AN INVERTED SURFACE TROUGH EXTENDING FROM SOUTHEAST LOUISIANA...
NORTHWARD ACROSS SOUTHERN AND CENTRAL MISSISSIPPI...WILL MOVE OVER
THE WESTERN PORTION OF THE OUTLOOK AREA TODAY. NUMEROUS SHOWERS
WITH EMBEDDED SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE SOUTHEAST
MISSISSIPPI AND INLAND SOUTHWEST ALABAMA COUNTIES THROUGHOUT THE DAY.
THESE AREAS WILL ALSO HAVE THE BEST CHANCE OF SIGNIFICANT RAINFALL
WITH THE POTENTIAL FOR HEAVY RAIN AT TIMES. THE ADDITIONAL RAINFALL
COULD RESULT IN LOCALIZED OCCURRENCES OF FLOODING OVER LOWER LYING
ROADS AND AREAS THAT NORMALLY HAVE PROBLEMS WITH DRAINAGE OF STORM
WATER.

RECENT HEAVY RAINS HAVE CAUSED SIGNIFICANT RISES ALONG THE TOMBIGBEE
RIVER. MINOR FLOODING IS FORECAST ALONG THE TOMBIGBEE RIVER NEAR
LEROY AND COFFEEVILLE DAM THROUGH THE REMAINDER OF THE WEEK. REFER
TO THE NATIONAL WEATHER SERVICE MOBILE RIVER WEB PAGE FOR THE LATEST
OBSERVED RIVER STAGES...FORECASTS...OR ANY ADDITIONAL FLOOD WARNINGS
AND STATEMENTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR EACH DAY
THROUGH MONDAY. PERIODS OF HEAVY RAIN FROM SLOW MOVING OR PERSISTENT
STORMS COULD RESULT IN LOCALIZED FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS...BOTH IN RURAL AND URBAN SETTINGS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER NETWORKS
FOR SEVERE WEATHER IS NOT EXPECTED TO BE REQUIRED.
HOWEVER...SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF HEAVY
RAINFALL AND OR FLOODING TO THE NATIONAL WEATHER SERVICE IN MOBILE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Clarke

When
September 23, 9:00 AM CST to September 28, 10:00 AM CST
Where
Clarke County, 2.26 mi NNW of West Bend to 3.07 mi NNE of West Bend
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.861, -88.142

Three families were evacuated near the West Bend area of Clarke county due to river flooding along the Tombigbee River. Two families were evacuated on Trotter Road with one family having to leave their residence on Little Grove Hill Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198259.